Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS Wichita, KS

April 16, 2002Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 2002, 10:18 PM CDT for Reno County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2002, 10:18 PM CDT (03:18 UTC)
Expired
Apr 16, 2002, 11:15 PM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Reno County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 10:35 PM CDTHail 1.5Castleton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 170318
SVRICT
KSC155-170415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  RENO COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 1115 PM CDT.

* AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PARTRIDGE...OR ABOUT 13
  MILES SOUTHWEST OF HUTCHINSON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR HAVEN AROUND 1045 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...
  WINDS UP TO 60 MILES AN HOUR...

THIS IS A DANGEROUS STORM.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO
COUNTY UNTIL 1115 PM CDT.

LAT...LON 3802 9814 3784 9817 3774 9772 3798 9771

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE APR 16 2002

MAIN FCST PROBLEMS: POTENTIAL FOR ISOLD SVR STORMS THIS EVENING,
PRECIPITATION CHANCES THURSDAY AND BEYOND. SECONDARY CONCERNS ARE
TEMPERATURES.

TONIGHT: ISOLD SFC-BASED CONVECTION MAY FORM JUST E OF DRYLINE
FEATURE OVER CNTRL/S-CNTRL KS INTO EARLY THIS EVENING. MLCAPES OF
1500-2000 ARE PROGGED GIVEN MID-UPR 80S WITH LWR 60S DWPTS. CIN
VALUES WL RUN AROUND -25 TO -75 SO IT WL TAKE DECENT CONVERGENCE
ALONG THE DRYLING GIVEN LACK OF UPR SUPPORT. VEERING WINDS IN THE
INFLOW LAYER AND 35-40 KT 0-6 KM SHEAR VECTORS WOULD SUGGEST
SUPERCELLS IF THE CAP CAN BE OVERCOME. WL KEEP POPS IN THE 30 PCT
RANGE E OF DRYLINE, MNLY FOR EARLY THIS EVE. OTHERWISE LATER
TONIGHT, SKIES SHOULD CLEAR FROM CNTRL INTO S-CNTRL KS. CURRENT FCST
LOWS LOOK OKAY WITH COOLER READINGS IN CNTRL SXNS GIVEN DRIER AIR
INTRUSION BEHIND FRONT. FRONT LOOKS TO STALL OVER SERN KS BY EARLY
MORNING PER AVN/ETA.

WEDNESDAY: LOOKS WARM AS THE WARM FRONT LIFTS BACK N OF FCST AREA
ASSOCIATED WITH FALLING PRESSURES IN THE LEE OF THE ROCKIES. ETA/NGM
THICKNESSES FAVOR 85 TO 90 AREAWIDE GIVEN NR FULL SUNSHINE AND
HEALTHY MIXING. EXPECTING LOW LVL MOISTURE TO SURGE BACK NWWRD WITH
DWPTS IN THE UPR 50S/LWR 60S CREATING MODERATELY UNSTABLE CONDITIONS
WITH LITTLE CAPPING. SOME CONCERN EXISTS THAT ISOLD CONVECTION COULD
FORM NR DRYLINE IN CNTRL/S-CNTRL KS, OR NEAR WARM FRONT, BUT WITHOUT
ANY UPR SUPPORT ATTM, WL LEAVE OUT POPS.

WED NIGHT: MID LVL LAPSE RATES ARE PROGGED TO BE FAIRLY STEEP AT 7.5
TO 8.5 C/KM. UPR DIFFLUENCE MAY INCREASE GIVEN SPLIT UPR JET
STRUCTURE OVER THE PLAINS, BUT OTHERWISE A GENERAL ABSENCE OF
THETA-E ADVECTION IN THE MODEL DATA. SO 20 PCT CHC OF ELEVATED
CONVECTION SEEMS WARRANTED. OTHERWISE, MIN TEMPS LIKELY TO BE VERY
MILD IN UPR 50S TO MID 60S WITH BREEZY S WINDS COMPLEMENT OF LOW
LEVEL JET.

THURSDAY: DRYLINE PROGGED TO MOVE INTO ERN KS. ETA IS MORE
AGGRESSIVE SURGING COLD FRONT SEWD INTO CNTRL KS LATE IN DAY.
HOWEVER BOTH MODELS INDICATE LOW LVL SOUTHERLY FLOW INCREASING
DRAMATICALLY INTO THE FRONT OVER SRN KS THURSDAY EVENING. WITH LOWER
TO MID 60S S OF FRONT, WL CARRY 50-60 PCT CHC TSTORMS WITH HIEST POPS
IN S-CNTRL/SERN KS. WL HAVE TO WATCH FOR SVR POTENTIAL THURS EVE
GIVEN FAVORABLE INSTABILITY/WIND SHEAR SETUP.

FRI-TUES PERIOD: MED RANGE MODELS CONTINUE TO OFFER DIFFERENCES THIS
WEEKEND WITH THE PATTERN. ECMWF AND CANADIAN OFFER A STRONGER CLOSED
LOW OVER THE SWRN U.S. THIS WEEKEND...THEN LIFTING OUT OVER THE
CENTRAL PLAINS SUNDAY. THE 00Z MRF/UKMET SHOWED MORE OF A WEAKER...
OPEN UPR TROF OVER THE SWRN U.S.. AS A RESULT, THE ECMWF KEEPS THE
COLD FRONT STALLED OVER SRN KS SATURDAY, THEN QUICKLY LIFTS IT N
INTO NEBRASKA SUNDAY WITH A SVR WX SIGNAL FOR SUNDAY FOR THE CNTRL
PLAINS. THE MRF KEEPS PUSHING THE FRONT SWD OUT OF KS FRI NIGHT INTO
SAT, ENDING PCPN CHANCES FOR SAT-SUN. GIVEN THE STRENGTH OF THE
FRONT...DEEP MOISTURE OUT AHEAD OF IT AND THE POTENTIAL FOR
WIDESPREAD CONVECTION TO PUSH THE BNDRY EVEN FARTHER S, MRF IDEA IS
PLAUSIBLE. THUS, THINKING BEST CHANCES OF RAIN WL BE THURS NIGHT INTO
FRIDAY WITH THE INITIAL FROPA...THEN BACK TO SLT CHANCES SAT-MON.
WILL HAVE TO SEE HOW THIS NEXT UPR TROF PLAYS OUT. WOULD LIKE TO SEE
BETTER AGREEMENT IN THE MODELS BEFORE GOING HIER RAIN PROBABILITIES
BEYOND DAYS 4. NO PLANS TO ADJUST TEMPS EITHER. WL STAY WITH MNLY
60S FOR NOW THIS WEEKEND WHICH IS MIDDLE OF THE ROAD, THEN
MODIFICATION EARLY NEXT WEEK. ALL OF THIS IS TENTATIVE AND WL MAKE
FINAL ADJUSTMENTS AFTER ASSESSING SURROUNDING OFFICES INTENTIONS.

FCSTID = 9
ICT   54  86  63  85 /  30  10  20  30
HUT   52  86  61  84 /  20  10  20  30
EWK   54  85  62  84 /  30  10  20  30
EQA   55  86  63  85 /  30  10  20  30
WLD   55  89  64  87 /  20  10  20  30
RSL   47  85  58  80 /  10  10  20  20
GBD   48  86  60  81 /  20  10  20  30
SLN   50  84  60  81 /  30  10  20  30
MPR   54  85  61  83 /  30  10  20  30
CFV   62  87  65  88 /  20  10  20  30
CNU   59  85  64  86 /  30  10  20  30
K88   58  84  63  86 /  30  10  20  30

.ICT...
KS...WIND ADVISORY EXTENDED UNTIL 9 PM THIS EVENING FOR CENTRAL KS
ZONES KSZ032>033...KSZ047>048...KSZ050.

WIND ADVISORY EXTENDED UNTIL 9 PM THIS EVENING FOR SOUTH CENTRAL AND
SOUTHEAST ZONES
KSZ049...KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>1
00.

In the hours before

Special weather statement, Apr 16, 10:18 PM CDT, 0 minutes before
KSZ033-048>053-170500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1018 PM CDT TUE APR 16 2002

SEVERE THUNDERSTORM WATCH NUMBER 100 HAS BEEN CANCELED FOR
LINCOLN...ELLSWORTH...RICE...AND SALINE COUNTIES OF CENTRAL KANSAS.
THE THREAT FOR SEVERE WEATHER HAS ENDED IN THESE LOCATIONS.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MCPHERSON...
MARION AND CHASE COUNTIES UNTIL MIDNIGHT CDT.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:40 PM CDTSevere Thunderstorm WarningICTEllsworth50 min
Apr 16, 8:45 PM CDTSevere Thunderstorm WarningICTRice60 min
Apr 16, 8:47 PM CDTSevere Thunderstorm WarningICTSaline58 min
Apr 16, 9:31 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
Apr 16, 9:33 PM CDTSevere Thunderstorm WarningICTReno57 min
Apr 16, 9:42 PM CDTSevere Thunderstorm WarningICTRice63 min
Apr 16, 10:23 PM CDTSevere Thunderstorm WarningICTMcPherson37 min
Apr 16, 10:56 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.